MAUDE Adverse Event Report: C.R. BARD, INC. (BASD) -3006260740 POWERPICC CATHETER 4F MAXIMAL BARRIER TRAY (SINGLE-LUMEN); CATHETER,INTRAVASCULAR,THERAPEUTIC,LONG-TERM GREATER THAN 30 DAYS

C.R. BARD, INC. (BASD) -3006260740 POWERPICC CATHETER 4F MAXIMAL BARRIER TRAY (SINGLE-LUMEN); CATHETER,INTRAVASCULAR,THERAPEUTIC,LONG-TERM GREATER THAN 30 DAYS
Model Number N/A
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/25/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has not been returned to the manufacturer for evaluation.A lot history review (lhr) of reet0813 showed no other similar product complaint(s) from this lot number.
 
Event or Problem Description
It was reported "i was given 2ea picc kits, # 3194108d, that were deemed to be defective.There was an issue with the guidewire.It seems to fray and was severely compromised when they tried to use it.There also is kinks in the wire.The staff saved the packaging and the picc's themselves.They were finally able to complete the procedure by using a 5fr dual lumen." add info rcvd 11/02/2020: "the occurrence happened on (b)(6) at about noon.The patient was in his 60s, admitted for a small bowel obstruction.I do not recall his height and weight, but he was thin, so perhaps 65kg with a height around 5'7" or 5'8".He had no known communicable diseases.I was able to secure the basilic vein of his right arm very easily with the 21g needle provided in the kit.There was no difficulty placing the guide wire, or placing the 4.5fr introducer.Threading the picc was not an issue, but upon removal of the guide wire in the picc, it began to unravel.I continued to remove the guide wire as it unraveled, eventually removing the plastic attachment/extension piece that comes attached to the picc in the hopes that the problem was located in that piece.The guide wire continued to unravel despite that piece being removed, and eventually felt like it came to the end of its unraveling when it felt stuck inside the catheter.Gentle tugging on the guide wire resulted in tenting of the picc catheter.As a safety precaution, the entire catheter was then removed.Since his basilic vein was easily accessed, i was able to then gain access to the same vessel approximately 1cm cephalad using the new kit.Again, there were no issues until an attempt was made to remove the guide wire from the picc.This time, however, the wire did not unravel.It simply "stuck" to the inside of the catheter, making removal impossible and unsafe.As a safety precaution, the picc catheter was removed with the guidewire still inside.At no point was a secure device utilized, as a safe picc line was not placed either time." this report addresses the second device used.
 
Additional Manufacturer Narrative
H11: section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.The following were reviewed as part of this investigation: patient severity, complaint and batch history, labeling, applicable manufacturing records, sample analysis and applicable fmea documents.Based on a review of this information, the following was concluded: the complaint of difficulty removing the stylet leading to fracturing and elongation of the coil wire was confirmed but the cause is unknown.The product returned for evaluation was one stylet with the t-lock assembly and the warning tag attached.The stylet was received with the coil wire extremely elongated and uncoiled.The coil wire was tangled and knotted.No breaks were seen in the coil wire.However, the core wire had broken, 29.9¿ distal of the black pull tab.Microscopic examination revealed that the weld tip was intact.The core wire did not break right at the weld tip, but rather 0.246¿ from the distal end of the wire.The core wire was slightly curled distal of the break and the break surface was slightly jagged.The stylet od was measured in an undamaged section and was determined to meet the device specifications.Although it could be confirmed that the wire had become damaged, the exact root cause could not be determined.Possible contributing factures could include an improper hydrophilic coating, degradation of hydrophilic coating, failure to hydrate stylet prior to removal, stylet kinking prior to removal, stylet being pulled through t-lock assembly, stylet being pulled directly through the valve instead of through the stylet funnel, patient¿s anatomy or physiology (e.G.The device is placed in a tortuous path or venospasm restricts the stylet in the catheter).The warning tag attached to the device states, ¿warning-flush catheter prior to use-catheter stylet with hydrophilic coating.¿ the product ifu states, ¿never use force to remove the stylet.Resistance can damage the catheter.If resistance or bunching of the catheter is observed, stop stylet withdrawal and allow the catheter to return to normal shape.Withdraw both the catheter and stylet together approximately 2 cm and reattempt stylet removal.Repeat this procedure until the stylet is easily removed.Once the stylet is out, advance the catheter into the desired position.¿ h3 other text : evaluation findings are in section h.11.
 
Event or Problem Description
It was reported "i was given 2ea picc kits, # 3194108d, that were deemed to be defective.There was an issue with the guidewire.It seems to fray and was severely compromised when they tried to use it.There also is kinks in the wire.The staff saved the packaging and the picc's themselves.They were finally able to complete the procedure by using a 5fr dual lumen." add info rcvd (b)(6) 2020: "the occurrence happened on (b)(6)at about noon.The patient was in his 60s, admitted for a small bowel obstruction.I do not recall his height and weight, but he was thin, so perhaps 65kg with a height around 5'7" or 5'8".He had no known communicable diseases.I was able to secure the basilic vein of his right arm very easily with the 21g needle provided in the kit.There was no difficulty placing the guide wire, or placing the 4.5fr introducer.Threading the picc was not an issue, but upon removal of the guide wire in the picc, it began to unravel.I continued to remove the guide wire as it unraveled, eventually removing the plastic attachment/extension piece that comes attached to the picc in the hopes that the problem was located in that piece.The guide wire continued to unravel despite that piece being removed, and eventually felt like it came to the end of its unraveling when it felt stuck inside the catheter.Gentle tugging on the guide wire resulted in tenting of the picc catheter.As a safety precaution, the entire catheter was then removed.Since his basilic vein was easily accessed, i was able to then gain access to the same vessel approximately 1cm cephalad using the new kit.Again, there were no issues until an attempt was made to remove the guide wire from the picc.This time, however, the wire did not unravel.It simply "stuck" to the inside of the catheter, making removal impossible and unsafe.As a safety precaution, the picc catheter was removed with the guidewire still inside.At no point was a secure device utilized, as a safe picc line was not placed either time." this report addresses the second device used.

Brand Name
POWERPICC CATHETER 4F MAXIMAL BARRIER TRAY (SINGLE-LUMEN)
Common Device Name
CATHETER,INTRAVASCULAR,THERAPEUTIC,LONG-TERM GREATER THAN 30 DAYS
Manufacturer (Section D)
C.R. BARD, INC. (BASD) -3006260740
605 north 5600 west
salt lake city 84116
MDR Report Key11065862
Report Number3006260740-2020-21067
Device Sequence Number703604
Product Code LJS
UDI-Device Identifier00801741027727
UDI-Public(01)00801741027727
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
K072230
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,other
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 04/11/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue Number3194108D
Device Lot NumberREET0813
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/04/2021
Initial Date Received by Manufacturer 12/01/2020
Supplement Date Received by Manufacturer04/10/2021
Initial Report FDA Received Date12/23/2020
Supplement Report FDA Received Date05/07/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;